Metronidazole does not cause withdrawal symptoms when the patient stops taking the drug.
What is Withdrawal?
Withdrawal is a set of symptoms that sometimes develops when a person stops using drugs, alcohol, caffeine, or certain other substances abruptly. The human body is resilient and tries to maintain stable internal conditions, no matter what is introduced into it. Consuming drugs or alcohol makes physical changes to the body, and in particular, stimulate the brain’s reward system. Stimulating the reward system in this way encourages the individual to continue using these substances. The body then tries to compensate for these substances’ changes by making its own chemical changes to keep the body in balance.
With long-term use, the presence of such substances in the system becomes the new normal. When the individual stops using these substances suddenly, the body struggles to regain balance. The signs and symptoms of withdrawal are evidence of the body’s struggle for chemical balance.
Fortunately, metronidazole only kills bacteria; that is, it does not make any changes that would cause chemical imbalances in the body and it does not stimulate the brain’s reward system. Therefore, experts do not associate this drug with a risk of dependency and subsequent withdrawal.
How Long Do Metronidazole Withdrawal Symptoms Last?
Metronidazole does not cause withdrawal symptoms. However, stopping too soon may allow the infection to worsen. Patients should speak with their physicians before stopping this drug, and, unless directed otherwise, completely finish their course—even if they feel better.
Depending on the drug, withdrawal symptoms to other drugs may include nausea and vomiting, anxiety, fatigue, depression, sweating, seizures, and even hallucinations. Fortunately, this drug does not cause any withdrawal symptoms; patients may stop taking it when their doctor tells them it is safe to do so.
Because metronidazole does not cause withdrawal symptoms, it is not necessary for patients to take any special steps before stopping the drug. However, all patients should consult with their doctor before stopping any medication, including metronidazole.
Metronidazole does not cause withdrawal symptoms that would require treatment. Patients should consult with their physician before stopping this medication, however, to be sure the infection has cleared up completely.
More about Metronidazole